Kentucky, 2016

Heavy Snow in Kentucky, February 14, 2016

February 14, 2016 · NWS RLX · 4 events in 4 counties and zones

Strong warm advection, north of a warm front in Tennessee, caused snow to develop across eastern Kentucky during late Sunday afternoon the 14th. An enhanced west to east band of snow fell during the evening before diminishing after 2200E.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Strong warm advection, north of a warm front in Tennessee, caused snow to develop across eastern Kentucky during late Sunday afternoon the 14th.

An enhanced west to east band of snow fell during the evening before diminishing after 2200E. Three to 6 inches of snow fell. For example, Olive Hill measured 6 inches. Warnock in Greenup County had 5 inches. Unofficial measurements included 5 inches in Ashland and 4 inches near Louisa.

A lull occurred late at night and during the morning of the 15th. A strong low pressure wave lifted north, increasing the rain during the afternoon and evening of the 15th. Rain amounts of 1.25 to 1.75 were common. Grayson measured 1.73 inches of water in 24 hours.

The rain diminished and transitioned to some wet snow and drizzle early on the 16th. An inch or 2 of snow fell in Carter and Greenup Counties by dawn on the 16th.

A strong rise occurred on streams and the Little Sandy River, but notable flooding did not occur.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 14, 2:02 PM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Feb 14, 2:02 PM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
202 PM EST SUN FEB 14 2016

.SYNOPSIS...
COMPLEX SYSTEM OVERRUNS SLOWLY EXITING ARCTIC AIR TODAY THROUGH
MONDAY...FOR A MESSY CONCOCTION OF WINTRY WEATHER THEN WATER CONCERNS.
THE SYSTEM EXITS EARLY TUESDAY...FOLLOWED BY ANOTHER TUESDAY NIGHT.

&&

.NEAR TERM /THROUGH MONDAY/...
PNS POSTED ON THE COLDEST TEMPERATURES AT DAWN SUNDAY.  GLAD WE
WENT COLDER THAN GUIDANCE THE PAST FEW DAYS FOR DAWN ON SUNDAY.

THE STRONG LOW LEVEL WARM AIR ADVECTION WILL BE WORKING HARD
NOW...INTO TONIGHT...TO MOISTEN THE DRY LOW LEVELS.

850 FLOW OF 40 KNOTS PERPENDICULAR TO THE ISOTHERMS. 850 TEMP GRADIENT
ABOUT 10 DEGS BETWEEN NASHVILLE AND CRW AT 03Z TONIGHT.

NO MAJOR CHANGES MADE IN THE LATE MORNING UPDATE.  LIKE OUR TRANSITION
TO MIXTURE 12 TO 15Z MONDAY IN THE DOWNSLOPE AREAS...AND LIKE HOLDING
ONTO THE SLEET AND FREEZING RAIN IN THE SOUTHEAST UPSLOPE AREAS THROUGH
MUCH OF MONDAY...AND EVEN INTO MONDAY NIGHT FOR POCAHONTAS COUNTY.

WILL REVISIT OUR HEADLINES THIS AFTERNOON TO SEE IN ANY MINOR CHANGES
ARE WARRANTED.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
PERIOD STARTS WITH AN ONGOING WARM ADVECTION EVENT MON MORNING
THAT CONTINUES MUCH OF THE DAY. DEEP LAYER SW FLOW OVERRUNS LOW
LEVEL SE FLOW AT THE SFC...IN THE WAKE OF AN UPPER LEVEL S/W
TROUGH LIFTING AWAY FROM THE AREA THROUGH THE ERN GREAT LAKES AND
THE UPPER OHIO VALLEY. THE WARMING BRINGS THE COLUMN ABOVE
FREEZING BELOW H85...BUT WITH A SFC-BASED COLD LAYER HANGING ON
MUCH OF THE DAY ACROSS THE LOWLANDS...AND THROUGH MON NT IN THE
MOUNTAINS.

MODELS HAVE SLOWED BACK DOWN WITH A SECOND S/W TROUGH THAT
APPROACHES THE AREA MON NT AND THEN CROSSES TUE MORNING.  THIS
GENERATES A RELATIVELY WEAK SFC LOW OVER THE TN VALLEY MON THAT THEN
TRACKS NE ACROSS THE LOWLANDS OF THE FCST AREA MON NT.  THIS TAKES
OUT THE SFC BASED COLD LAYER ACROSS MUCH OF THE LOWLANDS BUT THE
COLD AIR DAMMING WEDGE E OF THE APPALACHIANS PERSISTS.

THE TRACK OF THE SYSTEM RIGHT OVER THE AREA LEAVES THE COLUMN
BELOW H85 VERY CLOSE TO FREEZING THROUGHOUT MUCH OF THE AREA MUCH
OF MON...AND ACROSS NW PORTIONS OF THE AREA...AND IN THE
MOUNTAINS...MON NT AND TUE. THIS GIVES RISE TO MUCH UNCERTAINTY IN
THE FCST PRECIPITATION TYPES AND AMOUNTS.

THE WARM ADVECTION EVENT ONGOING FROM THE NEAR TERM INTO MON
FEATURES A QPF AXIS ACROSS SRN PORTIONS OF THE AREA...MOST OF IT
OCCURRING WHILE THE COLUMN IS STILL COLD ENOUGH TO SUPPORT SNOW.
MOST OF THE ICE IN THIS EVENT COMES MON NT AS WARM AIR ALOFT
OVERRIDES THE COLD AIR IN THE DAMMING WEDGE E OF THE
APPALACHIANS. HAVE UP TO A QUARTER INCH OF ICE IN THE GREENBRIER
VALLEY...BUT THERE IS THE POTENTIAL FOR MORE AS THE NAM SUGGESTS.

AS A RESULT...WARNINGS FOR SNOW ARE POSTED INTO MON FOR THE SRN
COAL FIELDS AND THE SRN MOUNTAINS...AND FOR SNOW AND ICE IN THE
GREENBRIER VALLEY INTO TUE MORNING. ADVISORIES MOSTLY FOR SNOW
ARE POSTED INTO MON FOR THE CENTRAL LOWLANDS AND FOR SNOW...AND A
BIT OF ICE ON THE ERN EDGES...FOR THE CENTRAL AND NRN MOUNTAINS
OF WV THROUGH MON NT.

AFTER A DRIER BUT OVERCAST INTERLUDE BETWEEN SYSTEMS TUE...06Z
MODEL RUNS ARE FARTHER S WITH ANOTHER UPPER LEVEL S/W TROUGH AND
ASSOCIATED LOW PRESSURE SYSTEM PROGGED TO CROSS TUE NT. THIS WOULD
BRING COLDER AIR BACK INTO THE AREA FROM THE W THROUGHOUT THE
COLUMN OVERNIGHT TUE NT...CHANGING ANY RAIN...FREEZING RAIN OR
MIXED PRECIPITATION THAT RETURNS TUE EVENING...BACK TO SNOW...WITH
LIGHT ADDITIONAL AMOUNTS POSSIBLE.

USED MOSTLY A NAM/GFS BLEND FOR TEMPERATURES SFC AND ALOFT...ALSO
INCLUDED THE ECMWF AND WPC FOR QPF.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
OVERALL...QUIET AND WARMER WEATHER WILL TAKE HOLD IN THE LONG TERM.
STILL SOME LIGHT UPSLOPE SNOW SHOWERS LINGERING BEHIND DEPARTING
CLIPPER EARLY THURSDAY...BUT DRIER...AND WARMER AIR WILL GRADUALLY
TAKE HOLD AS HIGH PRESSURE SURFACE AND ALOFT BUILD INTO THE REGION.
TEMPERATURES TOWARDS THE END OF THE WEEK COULD EVEN CLIMB INTO THE
50S TO LOWER 60S ACROSS THE LOWLANDS...AS WAA INCREASES OUT AHEAD OF
AN APPROACHING LOW...WHICH WILL SWEEP A COLD FRONT INTO THE REGION
OVER THE WEEKEND...WITH LIGHT RAIN SHOWERS...AND COOLER
TEMPERATURES TO END THE WEEK.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
DETERIORATING CONDITIONS AS UPSTREAM STRONG LOW LEVEL WARM AIR ADVECTION
CAUSES CEILINGS TO THICKEN AND LOWER...WITH LIGHT SNOW BREAKING OUT.

LOWEST VISIBILITIES IN SNOW FIGURED AFTER 23Z ACROSS EASTERN KENTUCKY
EXTREME SOUTHERN OHIO...AND THE SOUTHERN HALF OF WEST VIRGINIA...
INTO SOUTHWEST VIRGINIA.

WIDESPREAD CEILINGS 1 TO 2 THSD FT AND VSBY BLO 3 MILES IN THE SNOW...
WITH CEILINGS AOB 1 THSD FT DEVELOPING TONIGHT OVER MOUNTAINS WITH
HIGHER RIDGES OBSCURED.

THE SNOW CHANGES TO SLEET THEN RAIN IN THE WESTERN LOWLANDS 12Z TO 18Z
MONDAY. IN THE SOUTHEAST FLOW...FREEZING RAIN LIKELY TO DEVELOP AT
AT BECKLEY IN THAT 12Z TO 18Z TIME FRAME.

SOME IMPROVEMENT IN CEILINGS AND VISIBILITY EXPECTED 12Z TO 18Z IN THE
CRW TO CKB/W22 CORRIDOR...AND MAYBE EVEN ELKINS 15Z TO 18Z MONDAY IN
THAT TRANSITION.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...

FORECAST CONFIDENCE: MEDIUM

ALTERNATE SCENARIOS: VISIBILITY MAY IMPROVE AGAIN 06Z TO 12Z MONDAY
ACROSS NORTHERN COUNTIES AS PRECIPITATION TEMPORARILY DECREASES
ACROSS THAT CORRIDOR.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EST 1HRLY       13   14   15   16   17   18   19   20   21   22   23   00
CRW CONSISTENCY  H    H    M    H    H    M    L    L    L    L    L    L
HTS CONSISTENCY  H    H    M    M    L    L    L    L    L    L    L    L
BKW CONSISTENCY  H    H    M    M    M    L    L    L    L    L    L    L
EKN CONSISTENCY  H    H    H    H    H    H    H    M    M    L    L    L
PKB CONSISTENCY  H    H    H    H    H    H    M    M    M    M    M    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    M    L    L    L

AFTER 18Z MONDAY...
PROLONG IFR CONDITIONS WILL LIKELY PERSIST IN MID OHO VALLEY AND
CENTRAL APPALACHIANS INTO WEDNESDAY. LOW CEILINGS AND VSBY IN MOSTLY
RAIN MONDAY NIGHT INTO TUESDAY...THEN MIXED LIGHT RAIN AND SNOW
TUESDAY NIGHT INTO WEDNESDAY.

&&

.EQUIPMENT...
HAVING ON/OFF PROBLEMS WITH THE CKB ASOS. TEMPERATURE READING TOO WARM AT
TIMES. TROUBLE TICKET STILL EXISTS.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WINTER WEATHER ADVISORY UNTIL 7 AM EST TUESDAY FOR WVZ036>038-
     047.
     WINTER STORM WARNING UNTIL 1 PM EST MONDAY FOR WVZ024-025-
     033>035.
     WINTER WEATHER ADVISORY UNTIL 1 PM EST MONDAY FOR WVZ005>008-
     013>016-026-027.
     WINTER STORM WARNING UNTIL 10 AM EST TUESDAY FOR WVZ046.
OH...WINTER WEATHER ADVISORY UNTIL 1 PM EST MONDAY FOR OHZ083>087.
KY...WINTER WEATHER ADVISORY UNTIL 1 PM EST MONDAY FOR KYZ101>103-
     105.
VA...WINTER STORM WARNING UNTIL 1 PM EST MONDAY FOR VAZ003-004.

&&

SYNOPSIS...KTB/MPK/SL
NEAR TERM...KTB
SHORT TERM...TRM
LONG TERM...SL
AVIATION...KTB

EQUIPMENT...
Hazardous weather outlook, Feb 14, 5:00 AM EST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
500 AM EST SUN FEB 14 2016

OHZ066-067-075-076-WVZ009>011-017>020-028>032-039-040-151000-
PERRY-MORGAN-ATHENS-WASHINGTON-WOOD-PLEASANTS-TYLER-WIRT-CALHOUN-
RITCHIE-DODDRIDGE-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-UPSHUR-
BARBOUR-
500 AM EST SUN FEB 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
OHIO...AND PORTIONS OF CENTRAL WEST VIRGINIA AND NORTHERN WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

LIGHT SNOW WILL DEVELOP LATE THIS AFTERNOON AND EVENING. LIGHT
ACCUMULATIONS ARE EXPECTED AND IF CONFIDENCE INCREASES IN HIGHER
AMOUNTS...A WINTER WEATHER ADVISORY MAY BE HOISTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101>103-105-OHZ083>087-WVZ005>008-013>016-026-027-151000-
GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-VINTON-MEIGS-GALLIA-
LAWRENCE OH-WAYNE-CABELL-MASON-JACKSON WV-LINCOLN-PUTNAM-KANAWHA-
ROANE-BOONE-CLAY-
500 AM EST SUN FEB 14 2016

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
1 PM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...PORTIONS
OF SOUTHEAST OHIO...AND PORTIONS OF CENTRAL WEST
VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ046-151000-
POCAHONTAS-
500 AM EST SUN FEB 14 2016

...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 AM
EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ036>038-047-151000-
FAYETTE-NICHOLAS-WEBSTER-RANDOLPH-
500 AM EST SUN FEB 14 2016

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
7 AM EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ003-004-WVZ024-025-033>035-151000-
DICKENSON-BUCHANAN-MINGO-LOGAN-MCDOWELL-WYOMING-RALEIGH-
500 AM EST SUN FEB 14 2016

...WINTER STORM WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 1 PM
EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
PORTIONS OF SOUTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, Carter

When
February 14, 3:30 PM EST to 11:00 PM EST
Where
Carter forecast zone
Reported by
Trained Spotter
Coordinates
38.318, -83.049 (the zone’s center; the record gives no point)

Heavy Snow, Greenup

When
February 14, 3:30 PM EST to 11:00 PM EST
Where
Greenup forecast zone
Reported by
COOP Observer
Coordinates
38.546, -82.922 (the zone’s center; the record gives no point)

Heavy Snow, Boyd

When
February 14, 3:45 PM EST to 11:15 PM EST
Where
Boyd forecast zone
Reported by
Social Media
Coordinates
38.360, -82.688 (the zone’s center; the record gives no point)

Heavy Snow, Lawrence

When
February 14, 3:45 PM EST to 11:15 PM EST
Where
Lawrence forecast zone
Reported by
Emergency Manager
Coordinates
38.068, -82.735 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 611496, 611497, 611498, 611499.